Management of Secretions Following Radiation to the Throat

Last Modified: September 26, 2004

Share article


Question

Dear OncoLink "Ask The Experts,"
Is there anything that can be given to help manage thick, ropey mucous following radiation to the throat? Any help would be greatly appreciated. 

Answer

Harry Quon, MD, MS (CRM), Assistant Professor of Radiation Oncology at the Abramson Cancer Center of the University of Pennsylvania, responds:

The reason why the secretions are thick is that the radiation tends to "damage" the "watery component" of the saliva. Humidification, i.e., a hot shower, can help much like one would do for an upper respiratory tract infection. Most pharmacies now sell hand-held warm humidifiers that can provide some relief. A humidifier by the bedside might help in minimizing that "terrible dry thick secretion" feeling as well. We sometimes prescribe Tussionex for this problem. It is a narcotic but patients find that it helps in thinning out the ropey secretions. Alternatively, over the counter Robitussin with Guaifenesin can help. You should discuss these options with your radiation oncologist.



I Wish You Knew

How an oncology social worker can improve your cancer experience

View More



Blogs and Web Chats

OncoLink Blogs give our readers a chance to react to and comment on key cancer news topics and provides a forum for OncoLink Experts and readers to share opinions and learn from each other.




OncoLink OncoPilot

Facing a new cancer diagnosis or changing the course of your current treatment? Let our cancer nurses help you through!

Learn More